Alert archive / Kansas / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 77, NWS Goodland, KS

June 19, 2000Sherman County, Kansas

NWS Goodland, KS issued this severe thunderstorm warning at Jun 19, 2000, 7:43 PM MDT for Sherman County, Kansas. It was in force for 32 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 19, 2000, 7:43 PM MDT (01:43 UTC)
Expired
Jun 19, 2000, 8:15 PM MDT
In force
32 min
Issued by
NWS Goodland, KS
Area
Whole counties

County Sherman County, KS

The radar

The Goodland radar (KGLD), 2 km from the middle of the area, began a volume at 01:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 19, 7:54 PM MDTThunderstorm Wind 52 EEdson, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 19, 6:45 PM MDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 1.7 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2000-06-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2000-06-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 10 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2897 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
10 m²/s²
0-3 km storm-relative helicity
23 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

742 
WUUS53 KGLD 200143
SVRGLD
KSC181-200215-

BULLETIN - IMMEDIATE ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
743 PM MDT MON JUN 19 2000

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN SHERMAN COUNTY IN NORTHWEST KANSAS

* UNTIL 815 PM MDT

* AT 738 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM 14 MILES NORTH OF EDSON TO 2
  MILES SOUTHWEST OF EDSON...OR FROM 12 MILES NORTH OF GOODLAND TO 9
  MILES SOUTHEAST OF GOODLAND...MOVING NORTHEAST AT 35 MPH.

* SEVERE THUNDERSTORMS WILL BE...
  AFFECTING RESIDENTS AND MOTORISTS IN THE WARNED AREA.

HAIL AND STRONG AND DAMAGING WINDS OF 75 MPH OR MORE CAN BE EXPECTED
WITH THIS STORM.

A SEVERE THUNDERSTORM WATCH ALSO REMAINS IN EFFECT UNTIL MIDNIGHT 
MDT FOR NORTHWEST KANSAS AND SOUTHWEST NEBRASKA.

$$

ENTWISTLE

LAT...LON 3957 10167 3914 10155 3913 10138 3958 10140

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 19, 2:16 PM MDT, 5 hours 27 minutes earlier.

Area forecast discussion, Jun 19, 2:16 PM MDT, 5 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
216 PM MDT MON JUN 19 2000

...FORECAST CONCERN IS LOCATION AND STRENGTH OF TSRA THIS EVE...

WATER VAPOR IMAGERY INDICATING A SHORT WAVE APPROACHING FROM W THIS
AFTN. SOMEWHAT IMPRESSIVE CAPES AND LIS ACTUALLY SHOWING UP W OF GLD
CWA ALONG WITH DEVELOPING CONVECTION WHICH GOES AGAINST MODEL FCST
FOR LATER THIS AFTN/EVE. ETA ESPECIALLY KEEPS BEST CHCS OF TSTMS E-NE
OF FA WHERE BEST INSTABILITY AND MSTR EXISTS. JUST DISCUSSED ISSUANCE
OF SVR TSTM WATCH FOR NE PARTS OF CWA TIL 02Z. HAVE NO REASON TO
DISAGREE WITH THAT SCENARIO.

PROBLEM IS DRYLINE PUSHED E OF GLD WITH LOW SFC DEWPOINTS OVER W
PARTS OF CWA. WITH CONVECTION ALREADY INITIATING ALONG DRYLINE
WL GO WITH SCT STRONG TSTMS ACROSS E HALF OF CWA THIS EVE. WL LIKELY
GO WITH ISOLD TSTMS AS FLOW ALOFT SUPPORTS A FEW HI BASED STORMS
REACHING THE HIGH PLAINS BY EVE IN VCNTY OF BOUNDARY.

UPPER LVL TROUGH REMAINS OVER THE PLAINS NEXT FEW DAYS WITH NWLY
FLOW ALOFT. DYNAMICS AND MSTR WL BE S AND E OF CWA. BY TUESDAY
MORNING...COLD FRONT WL HAVE MOVED THRU CWA WITH DRIER AIR AT SFC
AND ALOFT. RH PROGS POINT TO MOSUNNY/PTCLDY SKIES FOR PERIODS 2 AND
3. COOLER SFC TEMPS SHOULD CONTINUE INTO WEDNESDAY WITH NIL POPS.
MOS TEMPS LOOK A LITTLE TOO WARM IN LATER PERIODS SO HAVE TRIMMED
TEMPS A LITTLE.

.GLD...NONE.

KPL

In the hours before

Special weather statement, Jun 19, 2:31 PM MDT, 5 hours 12 minutes before
KSZ003-004-015-016-NEZ081-200300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
231 PM MDT MON JUN 19 2000

...THE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM
WATCH FOR PORTIONS OF NORTHERN KANSAS AND CENTRAL NEBRASKA UNTIL 9 PM
CDT (8 PM MDT)...

THIS WATCH INCLUDES THE FOLLOWING COUNTIES...

IN NEBRASKA...RED WILLOW.

IN KANSAS...DECATUR...GRAHAM...NORTON...SHERIDAN.

HAIL UP TO TWO INCHES IN DIAMETER...THUNDERSTORM WIND GUSTS TO 70
MPH...AND DANGEROUS LIGHTNING ARE POSSIBLE IN THESE AREAS.

REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE
FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA.
PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING
WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE
WARNINGS.

&&

VPAPOL
Local storm report, Jun 19, 6:12 PM MDT, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
612 PM MDT MON JUN 19 2000

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0610 PM    8 S VONA                  CO   60 MPH TSTM GUST
06/19/00   KIT CARSON                     REPORTED BY PUBLIC.

AWJ
N
Special weather statement, Jun 19, 6:46 PM MDT, 57 minutes before
KSZ001>004-013>016-027>029-NEZ079>081-200600-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
646 PM MDT MON JUN 19 2000

...A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED FOR PART OF THE TRI
STATE AREA...

THE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM WATCH
UNTIL MIDNIGHT MDT (1 AM CDT).

THIS WATCH INCLUDES THE FOLLOWING COUNTIES...

IN NEBRASKA...RED WILLOW...HITCHCOCK AND DUNDY.

IN KANSAS...DECATUR...GRAHAM...NORTON...SHERIDAN...LOGAN...RAWLINS...
THOMAS...SHERMAN...GOVE...CHEYENNE AND WALLACE.

HAIL UP TO TWO INCHES IN DIAMETER...THUNDERSTORM WIND GUSTS TO 70
MPH...AND DANGEROUS LIGHTNING ARE POSSIBLE IN THESE AREAS FOR THE
REST OF THIS EVENING.

REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE
FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA.
PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING
WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE
WARNINGS.

KPL
Local storm report, Jun 19, 7:02 PM MDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
702 PM MDT MON JUN 19 2000

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0642 PM    BURLINGTON ARPT           CO   60 MPH TSTM GUST
06/19/00   KIT CARSON

0656 PM    3 S KANORADO              KS   60 MPH TSTM GUST
06/19/00   SHERMAN                        REPORTED BY PUBLIC.

AWJ
N
Local storm report, Jun 19, 7:07 PM MDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
707 PM MDT MON JUN 19 2000

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....
=
0704 PM    6 W GOODLAND              KS   75 MPH TSTM GUST
06/19/00   SHERMAN                        REPORTED BY STORM
                                          SPOTTER.

AWJ
N
Local storm report, Jun 19, 7:08 PM MDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
708 PM MDT MON JUN 19 2000

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0654 PM    BURLINGTON ARPT           CO   58 MPH TSTM GUST
06/19/00   KIT CARSON

AWJ
N

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 19, 6:43 PM MDTSevere Thunderstorm WarningGLDSherman62 min
Jun 19, 7:27 PM MDTSevere Thunderstorm WarningGLDThomas63 min
Jun 19, 7:48 PM MDTSevere Thunderstorm WarningGLDDecatur42 min
Jun 19, 8:03 PM MDTSevere Thunderstorm WarningGLDSheridan42 min
Jun 19, 8:19 PM MDTSevere Thunderstorm WarningGLDNorton41 min
Jun 19, 8:25 PM MDTSevere Thunderstorm WarningGLDThomas35 min
Jun 19, 8:28 PM MDTSevere Thunderstorm WarningGLDDecatur62 min
Jun 19, 8:44 PM MDTTornado WarningGLDSheridan46 min
Jun 19, 8:55 PM MDTSevere Thunderstorm WarningGLDNorton65 min
Jun 19, 9:16 PM MDTSevere Thunderstorm WarningGLDGraham59 min
Jun 19, 9:24 PM MDTSevere Thunderstorm WarningGLDGove36 min
Jun 19, 10:15 PM MDTSevere Thunderstorm WarningGLDGraham30 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.